Wisconsin, 2001

Flood and Hail in Wisconsin, June 11, 2001

June 11, 2001 · NWS GRB · 12 events in 10 counties and zones

During the late evening of June 11th a large thunderstorm complex, including a bow echo, moved across central and east central Wisconsin. Winds exceeded 70 mph across the area, resulting in thousands of downed trees and damage to homes and businesses.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$18 million
Crop damage
$700,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

During the late evening of June 11th a large thunderstorm complex, including a bow echo, moved across central and east central Wisconsin. Winds exceeded 70 mph across the area, resulting in thousands of downed trees and damage to homes and businesses. What made the storm particularly significant was the sustained strong winds causing more damage than typically experienced with a single severe wind gust. In Oshkosh, winds of 45 to 70+ mph were recorded for 45 minutes, veering from west to north during that span. The high winds and rough water knocked over dozens of sailboats on Lake Winnebago, sinking at least one. The storms knocked out power to at least 100,000 customers. The hardest hit counties included Wood, Portage, Waupaca, Waushara, southern Outagamie and Winnebago.Two youths at a coffee house in Neenah (Winnebago co.) were injured by flying glass when high winds caused a window to break.Very heavy rain in a short period of time resulted in urban flooding in Appleton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 11, 6:15 PM CST, 12 minutes earlier.

Area forecast discussion, Jun 11, 6:15 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
715 PM CDT MON JUN 11 2001

CENTRAL WI UNDER THE GREATEST RISK OF SVR WX THIS EVENING. BOWING
SEGMENT HEADED EWD INTO LINCOLN/MARATHON COUNTIES PRODUCED WIND DAMAGE
TO THE WEST. ANOTHER STORM AHEAD OF THE MAIN COMPLEX WAS INTENSIFYING
OVER WOOD COUNTY. MOST IMPRESSIVE SEGMENT WAS THE LINE BACK IN WRN WI.
THAT APPEARED TO BE STARTING TO SHIFT SE...BUT IT WL STILL BE A CLOSE
CALL WITH THE SW PART OF MY FCST AREA.

PER COORD WITH SPC...TORNADO THREAT WL BE MAINLY EARLY AND IN THE FAR
WRN PART OF MY FCST AREA. BY LATE EVENING...EXPECT MAINLY A WIND THREAT
TO REMAIN. MY BEST GUESS RIGHT NOW IS THAT CURRENT WATCH WL COVER THE
SITN...WITH STRONGEST STORMS SHIFTING S OF MY FCST AREA BY THE TIME THEY
REACH THE ERN EDGE OF THE WATCH.

.GRB...NONE.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jun 11, 11:30 AM CST, 6 hours 57 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-112000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1230 PM CDT MON JUN 11 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION OF
CENTRAL WISCONSIN DURING THE LATE AFTERNOON AND EVENING HOURS. THE
GREATEST RISK OF SEVERE STORMS WILL BE SOUTH AND WEST OF A LINE FROM
MERRILL TO OSHKOSH...AND OCCUR BETWEEN 5:00 PM AND MIDNIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE AREA.

A COMPLEX OF SEVERE THUNDERSTORMS WILL CONTINUE TO ORGANIZE ACROSS
CENTRAL MINNESOTA THIS AFTERNOON. THE COMPLEX WILL PUSH EAST INTO
WISCONSIN DURING THE LATE AFTERNOON...THEN TURN SOUTHEAST THIS EVENING.
THE COMPLEX IS LIKELY TO PRODUCE DAMAGING WINDS...THOUGH LARGE HAIL IS
ALSO POSSIBLE. AS OF NOON...IT APPEARED THAT CENTRAL WISCONSIN HAD THE
GREATEST RISK OF EXPERIENCING WIDESPREAD SEVERE WEATHER. HOWEVER...
SEVERE WEATHER IS POSSIBLE ACROSS THE REST OF THE AREA AS WELL.

SPOTTER ACTIVATION IS LIKELY NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
THUNDERSTORMS ARE OCCURRING OR IMMINENT.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jun 11, 3:00 PM CST, 3 hours 27 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-112300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CDT MON JUN 11 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION OF
CENTRAL WISCONSIN DURING THE EVENING HOURS. THE GREATEST RISK OF SEVERE
STORMS WILL BE SOUTH AND WEST OF A LINE FROM MERRILL TO OSHKOSH...AND
OCCUR BETWEEN 7:00 PM AND MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE REMAINDER OF THE AREA.

A COMPLEX OF SEVERE THUNDERSTORMS WILL PUSH EASTWARD FROM MINNESOTA
DURING THE LATE AFTERNOON. THE COMPLEX SHOULD TURN SOUTHEAST ACROSS
WISCONSIN DURING THE EVENING. THE MAIN THREAT POSED BY THE COMPLEX WILL
BE DAMAGING WINDS...BUT SOME LARGE HAIL IS ALSO POSSIBLE. AS OF 4:00
PM...IT APPEARED THAT CENTRAL WISCONSIN HAD THE GREATEST RISK OF
EXPERIENCING WIDESPREAD WIND DAMAGE. HOWEVER...SEVERE WEATHER IS
POSSIBLE ACROSS THE REST OF THE AREA AS WELL.

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
THUNDERSTORMS ARE OCCURRING OR IMMINENT.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Jun 11, 5:05 PM CST, 1 hour 22 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
605 PM CDT MON JUN 11 2001

...SEVERE WEATHER LIKELY IN CENTRAL WISCONSIN THIS EVENING...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION OF
CENTRAL WISCONSIN DURING THE EVENING HOURS. THE GREATEST RISK OF SEVERE
STORMS WILL BE SOUTH AND WEST OF A LINE FROM MERRILL TO OSHKOSH...AND
OCCUR BETWEEN 7:00 PM AND MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE REST OF NORTH-CENTRAL...NORTHEAST...AND EAST-
CENTRAL WISCONSIN.

AT 6:00 PM...A COMPLEX OF SEVERE THUNDERSTORMS WAS LOCATED OVER EXTREME
EASTERN MINNESOTA AND WESTERN WISCONSIN. THE COMPLEX SHOULD TURN
SOUTHEAST ACROSS WISCONSIN DURING THE EVENING. THE MAIN THREAT POSED BY
THE COMPLEX WILL BE DAMAGING WINDS...BUT SOME LARGE HAIL IS ALSO
POSSIBLE.

BE SURE TO MONITOR LATER STATEMENTS ON THIS SEVERE WEATHER SITUATION.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Jun 11, 6:10 PM CST, 17 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-120100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
710 PM CDT MON JUN 11 2001

...SEVERE WEATHER LIKELY IN CENTRAL WISCONSIN THIS EVENING...

A TORNADO WATCH HAS BEEN POSTED CENTRAL AND A PORTION OF EAST-CENTRAL
WISCONSIN FOR THE EVENING HOURS. THE TORNADO WATCH INCLUDES...

LINCOLN COUNTY...
LANGLADE COUNTY...
MENOMINEE COUNTY...
OCONTO COUNTY...
MARATHON COUNTY...
SHAWANO COUNTY...
WOOD COUNTY...
PORTAGE COUNTY...
WAUPACA COUNTY...
OUTAGAMIE COUNTY...
BROWN COUNTY...
WAUSHARA COUNTY...
WINNEBAGO COUNTY...AND...
CALUMET COUNTY.

AT 7:00 PM...A COMPLEX OF SEVERE THUNDERSTORMS WAS ENTERING CENTRAL
WISCONSIN FROM THE WEST. THE COMPLEX SHOULD TURN SOUTHEAST ACROSS
WISCONSIN DURING THE EVENING. THE MAIN THREAT POSED BY THE COMPLEX WILL
BE DAMAGING WINDS...BUT SOME LARGE HAIL IS ALSO POSSIBLE. SEVERE
THUNDERSTORMS CAN ALSO PRODUCE TORNADOES.

THE STORMS WILL LIKELY WEAKEN BY THE TIME THEY REACH THE LAKESHORE
DURING THE LATE EVENING. ALTHOUGH THE RISK OF SEVERE STORMS IS GREATEST
IN THE WATCH AREA...A FEW SEVERE STORMS ARE POSSIBLE ACROSS THE
REMAINDER OF NORTH-CENTRAL AND NORTHEAST WISCONSIN THIS EVENING.

BE SURE TO MONITOR LATER STATEMENTS ON THIS SEVERE WEATHER SITUATION.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

The radar

The La Crosse radar (KARX), 127 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Marathon

When
June 11, 6:27 PM CST
Where
Marathon County, Spencer
Measured
50 kt (58 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.767, -90.283

Thunderstorm Wind, Lincoln

When
June 11, 6:30 PM CST
Where
Lincoln County, Spirit Falls
Measured
52 kt (60 mph)
Reported by
UTILITY COMPANY
Coordinates
45.450, -89.983

Thunderstorm Wind, Wood

When
June 11, 6:45 PM CST to 7:05 PM CST
Where
Wood County, 1 mi N of Pittsville
Measured
67 kt (77 mph)
Reported by
EMERGENCY MANAGER
Coordinates
44.467, -90.133

Thunderstorm Wind, Portage

When
June 11, 7:00 PM CST to 7:29 PM CST
Where
Portage County, Whiting
Measured
62 kt (71 mph)
Property damage
$4.1 million
Crop damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
44.483, -89.550

Thunderstorm Wind, Waushara

When
June 11, 7:30 PM CST to 7:55 PM CST
Where
Waushara County, Plainfield
Measured
50 kt (58 mph)
Property damage
$5.0 million
Reported by
EMERGENCY MANAGER
Coordinates
44.217, -89.483

Thunderstorm Wind, Waupaca

When
June 11, 7:39 PM CST to 8:10 PM CST
Where
Waupaca County, Iola
Measured
64 kt (74 mph)
Property damage
$1.4 million
Reported by
TRAINED SPOTTER
Coordinates
44.500, -89.117

Hail, Waupaca

When
June 11, 8:10 PM CST
Where
Waupaca County, 7 mi W of Clintonville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.617, -88.900

Thunderstorm Wind, Winnebago

When
June 11, 8:13 PM CST to 9:00 PM CST
Where
Winnebago County, Omro
Measured
65 kt (75 mph)
Injuries
2 direct, 0 indirect
Property damage
$4.5 million
Reported by
TRAINED SPOTTER
Coordinates
44.033, -88.750

Thunderstorm Wind, Outagamie

When
June 11, 8:25 PM CST to 8:57 PM CST
Where
Outagamie County, Appleton
Measured
67 kt (77 mph)
Property damage
$3.5 million
Crop damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
44.267, -88.400

Flood, Outagamie

When
June 11, 9:00 PM CST to 10:00 PM CST
Where
Outagamie County, Appleton
Reported by
UNKNOWN
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Hail, Manitowoc

When
June 11, 9:11 PM CST
Where
Manitowoc County, 5 mi W of Newton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.983, -87.800

Thunderstorm Wind, Calumet

When
June 11, 9:25 PM CST
Where
Calumet County, Chilton
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.033, -88.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256348, 5256358, 5256350, 5256349, 5256351, 5256353, 5256352, 5256354, 5256355, 5256359, 5256356, 5256357.